Increased incidence of autoimmune thyroiditis in patients with anti psychotic-induced hyperprolactinemia


Poyraz B. C. , Aksoy C. , Balcioglu I.

EUROPEAN NEUROPSYCHOPHARMACOLOGY, vol.18, no.9, pp.667-672, 2008 (Journal Indexed in SCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 18 Issue: 9
  • Publication Date: 2008
  • Doi Number: 10.1016/j.euroneuro.2008.04.014
  • Title of Journal : EUROPEAN NEUROPSYCHOPHARMACOLOGY
  • Page Numbers: pp.667-672

Abstract

Prolactin (PRL) elevation in patients with protactin-secreting pituitary tumors has been linked to increased prevalence of thyroid autoantibodies. However, the effects of antipsychotic drug-induced hyperprolactinemia (HPRL) on development of thyroid autoimmunity and also of other autoimmune phenomena have not been previously studied. To examine whether serum PRL levels were associated with the prevalence of thyroid autoantibodies in patients with schizophrenia receiving tong-term antipsychotic treatment, we determined serum PRL, thyrotropin, free thyroxine levels, and the presence of antithyroid peroxidase and antithyroglobulin antibodies in 75 consecutive, clinically stable schizophrenic outpatients who had been on stable doses of antipsychotics for at least 3 months, and had no history of overt thyroid disease. We found that the prevalence of hyperprolactinemia was significantly higher in patients positive for thyroid autoantibodies, when compared with patients negative for them (p = 0.045). Serum levels of protactin were also significantly higher in patients with positivity for thyroid autoantibodies (p = 0.039). In separate analyses for genders, a trend-Level relationship was observed in females between increased levels of protactin and the presence of thyroid autoantibodies (p = 0.060). Our findings suggest that through the associated HPRL, long-term antipsychotic treatment can induce thyroid autoimmunity. Future research is required to investigate, whether other autoimmune processes might be triggered by antipsychotic drug-induced HPRL, and to what extent the immune alterations reported in patients with schizophrenia are related with this phenomenon. (C) 2008 Elsevier B.V. and ECNP. All rights reserved.